Adverse drug reaction, side effects and toxicity
MHRA 'assessing reports' of respiratory illness outbreak linked to e-cigarettes in the United States
The Medicines and Healthcare products Regulatory Agency (MHRA) is reviewing information about a respiratory illness that has been linked to e-cigarette use in the United States.
The illness, which has symptoms including cough, nausea and fever, has been confirmed in 380 patients by the US Centers for Disease Control (CDC) and caused six deaths.
In response to the outbreak, a spokesperson for the MHRA told The Pharmaceutical Journal that the agency is “aware of [the] reports … and [is] reviewing the available information”.
The spokesperson added that the MHRA encourages “members of the public and healthcare professionals to report any potential side effects associated with e-cigarettes to the Yellow Card Scheme”.
The MHRA received 62 reports of adverse reactions associated with nicotine-containing e-cigarettes from across the UK between 20 May 2016 and 6 September 2019.
However, it added that a report of an adverse reaction is a suspicion by the reporter that the e-cigarette may have been the cause — it does not necessarily mean that the e-cigarette was the cause.
“The MHRA assess all reports received in association with nicotine-containing e-cigarettes and should any potential safety concerns be identified we will take appropriate action to protect public health,” the spokesperson said.
While the CDC has yet to find a specific cause for the illness, it said most patients have reported using e-cigarettes containing tetrahydrocannabinol (THC).
THC is a controlled substance in the UK and there are no e-cigarettes containing THC approved for sale on the UK market.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2019.20207068
Recommended from Pharmaceutical Press
Commonly known as the Orange Guide, this book is an essential reference for all involved in the manufacture or distribution of medicines in Europe.£82.00Buy now